Nausea is a common complaint among people living with diabetes. It can occur as a result of diabetes complications or other factors relating to the condition.
In most cases, nausea is temporary and harmless. However, alongside other symptoms, it can indicate a more serious complication of diabetes.
In this article, we look at the causes of nausea in people with diabetes.
We also explain how a person can relieve this symptom.
Nausea is a common symptom that everyone experiences at some point. It is a general symptom of many problems, including food allergies, migraine, overeating, a stomach bug, and anxiety.
People with diabetes may also experience diabetes-related nausea. In the next sections, we discuss the possible causes of nausea in people with diabetes.
High or low blood sugar levels
Both type 1 and type 2 diabetes involve problems with insulin and the levels of glucose in the blood, which can lead to two events:
- hyperglycemia, or high blood sugar levels
- hypoglycemia, or low blood sugar levels
Hyperglycemia occurs when the body has too little insulin — for example, when a person eats more or exercises less than they had planned. It can also happen in the morning, which is known as the dawn phenomenon.
Hypoglycemia can occur when a person takes too much insulin or does not eat enough food. It can lead to serious complications, including insulin shock.
Both hyperglycemia and hypoglycemia can make a person feel nauseated.
Other symptoms to look out for include:
- vision problems
Without treatment, people with diabetes will go through repeat events of hypoglycemia and hyperglycemia. Over time, this can result in health complications, such as insulin shock, diabetic ketoacidosis, and diabetic neuropathy.
People can usually prevent these complications by managing their diabetes.
A person can avoid hyperglycemia and hypoglycemia by:
- eating regular meals and snacks
- taking medications according to the prescription
- adjusting food and medication intake when increasing activity levels
- checking in with their medical professional regularly
A side effect of medication
Like other medications, some diabetes drugs can cause nausea as a side effect.
These include the common medication metformin, which people should take with food to avoid or reduce nausea.
A person may experience nausea when they start taking injectable medications, but this symptom often goes away once they become used to the injections. If it does not, it is worth the person talking with their medical professional about possibly adjusting the dosage.
Diabetes is a
Gastroparesis affects how the stomach contracts, meaning that food passes more slowly into the intestine.
In addition to nausea, gastroparesis can cause:
- satiety after just a small meal
- a loss of appetite
- fluctuations in blood sugar levels
- pain in the upper abdomen
There is no cure for gastroparesis, but people
- eating frequent small meals instead of three large meals a day
- reducing dietary fiber by limiting the intake of fibrous fruits and uncooked vegetables
- drinking water during and between meals
- avoiding lying down for several hours after eating
- walking around or exercising after meals
People with gastroparesis and diabetes may wish to speak with their medical professional about adjusting their insulin dosage and timings.
Pancreatitis occurs when the pancreas becomes swollen and inflamed. People living with diabetes have a
In addition to nausea, pancreatitis can cause:
- pain in the abdomen
- rapid pulse
A person may be able to prevent or manage pancreatitis by eating a low-fat diet. Quitting smoking and avoiding drinking alcohol can also help reduce the risk of this condition.
Diabetic ketoacidosis occurs when blood sugar levels become very high and ketones build up to dangerous levels in the blood. It can be life threatening and is a medical emergency.
One common symptom of diabetic ketoacidosis is severe nausea.
The other symptoms of this condition
- urinating more frequently
- feeling more thirsty than usual
- experiencing pain in the abdomen
- feeling confused
- having difficulty taking deep breaths
- feeling fatigued
- experiencing muscle weakness
- having fruity-smelling breath
If a person experiences one or more of these symptoms, they should seek medical attention immediately.
Diabetes may increase a person’s risk of feeling nauseated because diabetes-related complications, such as hyperglycemia, can cause nausea.
People can take the following steps to help prevent or reduce their risk of developing complications that can lead to nausea:
- taking medication exactly as a medical professional has prescribed
- avoiding skipping meals
- abstaining from alcohol
- quitting smoking and avoiding secondhand smoke
- eating a varied, nutrient-dense diet
- following a meal plan that a medical professional helped create
Treating nausea at home often involves taking over-the-counter medications that target nausea symptoms. A person may also try alternative methods, such as eating ginger root.
The following steps can also reduce nausea:
- increasing the amount of protein in meals
- staying hydrated
- staying upright immediately after eating
- avoiding strong smells
In addition, a person should speak with a medical professional about their symptoms. The medical professional may be able to adjust the person’s medications or recommend other lifestyle changes to help prevent nausea.
People with diabetes may experience nausea as a result of many causes, including gastroparesis, certain medications, and diabetes-related complications, such as high or low blood sugar levels.
When additional symptoms occur, a person should speak with a medical professional, who may be able to prescribe medications or recommend lifestyle changes to reduce symptoms.
People can prevent diabetes-related complications by managing the condition.